Colorado, 2021

Winter Storm and Winter Weather in Colorado, March 21 to 22, 2021

March 21 to 22, 2021 · NWS BOU · 6 events in 6 counties and zones

Another storm system produced a period of moderate to heavy snowfall primarily over the southern Front Range Foothills, and Palmer Divide. Storm totals ranged from 7 to 14 inches.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Another storm system produced a period of moderate to heavy snowfall primarily over the southern Front Range Foothills, and Palmer Divide. Storm totals ranged from 7 to 14 inches. Across the northern Front Range Foothills and South Park, storm totals ranged from 4 to 9 inches. Across the western and southern Denver suburbs, storm totals ranged from 3 to 6 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 20, 8:28 PM MST, 5 hours 17 minutes earlier.

Area forecast discussion, Mar 20, 8:28 PM MST, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
928 PM MDT Sat Mar 20 2021

.UPDATE...
Issued at 857 PM MDT Sat Mar 20 2021

Overall there were no major changes to the forecast. A shortwave
is moving through northwest Colorado this evening with associated
precipitation and a surface cold front. There are strong winds
just behind the cold front with gusts to 50 mph being reported at
a couple locations. It seemed like the models were underestimating
winds tonight across the mountains so gusts were increased. As the
shortwave progresses northeastward, it will produce moderate snow
showers in the mountains especially along the western slopes.
Since there is not much QG ascent associated with this shortwave,
snow amounts won't be very much so no highlights were issued for
tonight. The shortwave passes tomorrow morning with a brief break
in precipitation for the mountains and improved travel conditions.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 244 PM MDT Sat Mar 20 2021

There is fairly strong southwesterly flow aloft over the forecast
area at this time. There is plenty of high level cloudiness in
place. Temperatures are varied across the plains: with upper 50s
to mid 60s in the snow-less areas, and mid 40s to lower 50s where
snow is on the ground. It was interesting, DIA was 60 F earlier at
12:38 MDT then an easterly wind came in and the temperatures
dropped to 48 in a matter of minutes.

There should be 60-80 knot southwesterly flow at jet level over the
CWA tonight and Sunday.  There is upward vertical velocity in place
tonight and Sunday. Normal diurnal wind patterns are expected
tonight.  The cold front associated with this incoming trough moves
into the CWA from the north at about 10Z by the border to about
17Z for the southern CWA. Pretty strong north-northeasterly
upslope is in place behind the front.

Cross sections continue to indicate pretty decent alpine moisture
much of tonight, with a bit of a decrease towards dawn. The plains
just have some mid level clouds around tonight.  On Sunday, the
incoming upper trough will bring deep moisture to the mountains
through the morning, then over the plains by the afternoon.  Will go
with likely pops for snow in the mountains from 03Z tonight.  No
pops for the plains tonight. On Sunday, pops will increase to
80-90%s in the mountains by late morning. I will get the pops up
to "likely" over the eastern half of the plains by afternoon.
Sunday's high temperatures will be in the mid teens and 20s in the
mountains, 30s in the foothills and 40s on the plains.

.LONG TERM...(Sunday night through Saturday)
Issued at 149 PM MDT Sat Mar 20 2021

Active pattern with persistent central US trough and welcome
periodic moisture in the extended period. Seasonably cool
temperatures through mid week...with highs about 10 degrees below
normal and lows near normal...will be a contrast to recent warmth.

Extended period picks up ongoing mountain/foothill snow Sunday
evening with axis of the 500mb trough just entering the western
part of Colorado and northeast surface flow on the plains. Trough
continues east through the night, reaching the plains by 12z
Monday morning. Will be cold enough for snow Sunday in the
mountains at the start, and rain changing to snow pretty quickly
after the 00z/6pm beginning of the extended period. High
resolution models, especially RAP & HRRR breaking out heavier
precipitation 00-03z in the foothills west of Denver and wrapping
around to the south side of the metro area. Model soundings show a
period from 00-12z Monday with saturation in the -12 to -18c
dendrite growth zone and upward vertical motion. Couple that with
NNE low level upslope flow at the onset from 00-03z for a good
start to the snow. Surface temperatures may not start cool enough
on the plains, but wet bulb effects and time of day will see a
speedy changeover to snow. Some model discrepancies, with GFS
trending the lowest at around a third of an inch of liquid and 3
inches of snow, with NAM double or triple those amounts. We have
confidence in the mountain & foothills areas to hoist a winter
storm warning. Some internal debate over advisory vs warning, but
with returning ski traffic on I-70 late Sunday we have opted to
nudge up to warning based on impacts. For the next stripe of
forecast zones...northern foothills, Denver Metro and Palmer
divide, given the later start and uncertainty of the model spread
have gone with a watch for those areas.

Light snow to continue Monday morning under cold pool aloft, then
shuts down Monday afternoon after trough passage and subsidence
begins. Next system for Tuesday follows quickly on the heels of
Monday's departing system. A second shortwave trough digs into the
region, amplifying the full latitude trough developing over the
central US. Renewed chances for snow mainly in the mountains
Tuesday afternoon and overnight. No real warmup during this
period with us low heights under the upper trough and continued
cool northerly flow. Temperatures do warm to near normal on
Thursday in advance of next system

Next system on Friday drops into the western part of the trough,
sinking to the four corners area. This system may do more for the
western slope but still worth the likely in the mountains and
chance on the adjacent plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 857 PM MDT Sat Mar 20 2021

Drainage winds will continue until late tonight when a cold front
will begin to push through the terminals. This will turn winds to
the northeast during the day tomorrow with moderate gusts up to 20
knots. By the afternoon, ceilings will begin to lower as showers
develop over the mountains and foothills and push eastward over
the terminals. The heavier precipitation rates don't begin until
the evening when IFR to potentially LIFR ceilings and visibilities
will develop.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Sunday evening through Monday afternoon
for COZ039>041.

Winter Storm Warning from noon Sunday to noon MDT Monday for
COZ033-034-036.

&&

UPDATE...Danielson
SHORT TERM...RJK
LONG TERM....Hanson
AVIATION...Danielson
Hazardous weather outlook, Mar 20, 10:47 AM MST, 14 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1147 AM MDT Sat Mar 20 2021

COZ030>051-211800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1147 AM MDT Sat Mar 20 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

It will be warmer today, along with gusty southwest winds over the
mountains, foothills, and Palmer Divide. Peak wind gusts will
likely reach 50 mph in the windier spots.

Snow will move into the mountains by mid to late evening. Accumulations
of 1 to 5 inches are expected by dawn Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

For Sunday afternoon through Monday, snow will become widespread
in the mountains, while rain and snow will spread across the
plains. There is the potential for several inches of snow in the
I-25 urban corridor, and 6 to 12 inches in the mountains. Travel
will become difficult in the mountains and foothills, including
I-70 west of Denver to Summit County. Temperatures look to be
about 25 degrees colder over the Foothills, Urban Corridor and
plains on Sunday.

There will be another chance of snow Tuesday and again on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather, 2 winter storm. Local standard time, as filed.

Winter Storm, Elbert / C & E Douglas Counties Above 6000 Feet

When
March 21, 1:45 AM MST to March 22, 9:00 AM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Storm totals included: 10.5 inches near Perry Park, 10 inches near The Pinery; 9.5 inches near Elizabeth, with 8 inches in Franktown.

Winter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
March 21, 1:45 AM MST to March 22, 9:00 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Storm totals included: 14 inches, 3 miles east-southeast of Conifer; 10.5 inches near Deermont; 9 inches near Conifer; 8.5 inches near Evergreen.

Winter Weather, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
March 21, 1:00 PM MST to March 22, 9:00 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Storm totals included 6.5 inches near Nederland, 6 inches near Allenspark, with 2 to 4 inches elsewhere.

Winter Weather, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
March 21, 5:00 PM MST to March 22, 9:00 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Storm totals included: 6.5 inches in Littleton, 6 inches in Arvada, 5 inches in Wheat Ridge, and 3.5 inches in Louisville.

Winter Weather, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
March 21, 5:00 PM MST to March 22, 9:00 AM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Storm totals included: 5 inches, 3 miles southeast of Aurora, Buckley AFB, and Greenwood Village; with 3.5 inches at Denver International Airport.

Winter Weather, C & Se Park County

When
March 21, 5:00 PM MST to March 22, 9:00 AM MST
Where
C & Se Park County forecast zone
Reported by
Trained Spotter
Coordinates
39.119, -105.717 (the zone’s center; the record gives no point)

Storm totals included: 9 inches, 7 miles west-northwest of Lake George; 8 inches near Guffey, with 7 inches near Fairplay.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950675, 950680, 950676, 950678, 950679, 950970.